MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CADIERE FORCEPS

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CADIERE FORCEPS
Model Number 420049-13
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An rma has been issued to the customer requesting to have the instrument returned; however, isi has not yet received the cadiere forceps instrument for evaluation.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if additional information is obtained.The batch sequence number of the instrument's lot number was not provided.Therefore, an instrument log review of the product related to the complaint cannot be performed at this time.There was no photo or video provided by the site for review.A review of the site's complaint history does not show any additional complaints related to this product and/or this event.This complaint is being reported due to the following: it was alleged that a fragment of a broken instrument fell inside the patient and was retrieved during the same procedure.At this time, is unknown what caused the instrument breakage.Although there was no patient injury reported, if the issue were to recur, it could cause or contribute to an adverse event.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the cadiere forceps instrument jaw was broken and fell inside the patient.The fragment was retrieved during the same procedure.The procedure was completed with no reported injury.Intuitive surgical (is) followed up with the initial reporter and obtained the following additional information: the fragment was retrieved using a laparoscopic instrument.The surgeon believes that excessive force might have caused that instrument to break.The instrument was in use for about 90 minutes prior to breakage.The instrument was inspected prior to the procedure and no anomalies were noted.No issue was noticed with the functionality of the instrument during the procedure and the instrument did not collide with other instruments.The surgical staff did not feel resistance upon removal of the instrument through the cannula.No damage was noticed to the cannula or the instrument by the surgical staff upon final removal.There was no adverse effect or injury to the patient.The patient has not returned to the hospital due to experiencing any post-surgical complications related to retaining a foreign object.Photographic images of the device or video recording of the procedure are not available for review.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the cadiere forceps instrument involved with this complaint and completed the device evaluation.Failure analysis investigation confirmed the customer reported complaint.The instrument was found to have a broken grip at the grip base.A piece approximately 0.210" x 0.674" was found to be broken off the yaw pulley.The broken piece was returned.The root cause of broken instrument grips-tips is typically attributed to the instrument mishandling, such as excess force applied to the instrument jaws.A review of the device logs for the cadiere forceps (part# 420049-13 | (b)(6) ) associated with this event has been performed.Per this review of the logs, the cadiere forceps was last used on 12-jan2021 via system (b)(6).There were 4 uses remaining after this last usage.
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an adverse event and product problem rather than just a product problem, as previously reported.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
CADIERE FORCEPS
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
david wang
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key11330712
Report Number2955842-2021-10139
Device Sequence Number1115462
Product Code NAY
UDI-Device Identifier00886874111338
UDI-Public(01)00886874111338(10)N10200317
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420049-13
Device Catalogue Number420049
Device Lot NumberN10200317 003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2021
Initial Date Received by Manufacturer 01/19/2021
Supplement Date Received by Manufacturer03/19/2021
01/19/2021
Initial Report FDA Received Date02/15/2021
Supplement Report FDA Received Date04/14/2021
05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/12/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown